New York, 2017

Flash Flood and Damaging Winds in New York, July 12 to 13, 2017

July 12 to 13, 2017 · NWS ALY · 6 events in 6 counties and zones

A cold front slowly sagged southward July 12 into July 13 and provided the focus for rounds of showers and thunderstorms across eastern New York. A few of these storms became severe with sporadic reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A cold front slowly sagged southward July 12 into July 13 and provided the focus for rounds of showers and thunderstorms across eastern New York. A few of these storms became severe with sporadic reports of wind damage. Flash flooding also occurred near the Montgomery/Schoharie County border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 12, 12:50 PM EST, 55 minutes earlier.

Area forecast discussion, Jul 12, 12:50 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Albany NY
150 PM EDT Wed Jul 12 2017

.SYNOPSIS...
A stalled front, wavering across the region, will provide the
focus for rounds of showers and thunderstorms today through the
end of the week. Warm and humid conditions today through Friday
will give way to cooler and drier conditions on Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1202 PM...Flash Flood Watch expanded to include all of
Berkshire county, as well as east central NY from the Mohawk
Valley and Capital District southward. Current radar already
showing convective cells quickly developing across the
central/southern tier of NY as well as into the Berkshires.
Latest HRRR indicating a trend of more widespread convection
this afternoon across the watch area. Potential for torrential
downpours in very moist air mass. Areas that have received heavy
rainfall over the past few weeks will be most susceptible to
flash flooding, as well as any urban, poor drainage and low
lying areas.

12Z ALY upper air sounding shows moisture extending upwards to
about 10000ft. Freezing level is above 14000ft so warm rain
processes should dominate today. PW almost 1.6 in an 12Z
sounding. A modified 12Z sounding gives over 2000 J/KG of Cape
for storms. Localized heavy rain is a threat from any
thunderstorms that develop later today.

Moderate zonal midlevel flow exists across the northern tier of
the CONUS between a deep upper low over northeastern Canada and
a flat ridge over the southeastern US. Several convective
complexes were occurring early this morning from the Upper
Mississippi Valley into the Lower Great Lakes within a corridor
of high instability. The local forecast area sits along the
northeastern extent of the unstable airmass per SPC
mesoanalysis.

Low-level zonal baroclinic zone will act as the focus for
several rounds of showers and thunderstorms through the end of
the week, along with shortwaves (some convectively generated
from upstream convection) tracking through the zonal flow. The
boundary is hard to pick out early this morning from the surface
obs due to the calm winds, but is likely located just north of
the forecast area. Guidance suggests the front will sag south a
bit today, and could act as a trigger for convection, along with
another low-amplitude wave now over Lake Erie. Filtered sunshine
through mid and high clouds should allow temperatures to reach
the mid to perhaps upper 80s in the warmest spots of the valleys
today, and dewpoints will creep up into the upper 60s and low
70s. Midlevel lapse rates are also forecast to steepen a bit,
toward 6 C/km. This should add up to MLCAPEs of 1000-2000 J/kg
developing by early this afternoon. Forcing expected to be
slightly stronger than yesterday, but still not overly strong,
so expect scattered convective coverage at best. Deep-layer
shear values of 25-30 kt will be marginally supportive of
organized multicells. SPC marginal risk for severe weather still
looks good given question marks with respect to convective
coverage, but any storm that develops has the potential to
result in gusty winds and hail this afternoon, as forecast
soundings suggest the presence of midlevel dry air.

Convective activity should diminish early tonight with the loss
of diurnal heating. Attention then turns upstream, where the
baroclinic zone will sharpen in response to a stronger midlevel
impulse associated with/emanating from possibly another
convective complex. Low-level jet strengthens and backs for a
time late tonight, enhancing moisture transport and isentropic
lift. The best LLJ forcing looks to remain just west of our
area, but still looks fairly robust (although veering) as it
tracks into northern portions of the forecast area mainly after
06Z. Heavy rainfall will be a threat with this activity mainly
north of I-90 overnight as PWAT increases to around 1.75 inches,
freezing levels around 14.5 kft, and H85/H7 dewpoints around
+15/+5C respectively. Midlevel flow also looks to be roughly
parallel to the low-level boundary. Limited duration of the best
forcing may mitigate the threat somewhat, but will have to be
closely monitored. Have continued heavy rainfall mention in the
grids and HWO. Mild again with lows mainly in the 60s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Overnight convection should be ongoing early Thursday mainly
north of I-90. This activity will help accelerate the composite
front/outflow boundary southward during the day. Some
uncertainty with respect to how much destabilization can occur
south of the morning convection, but expect at least moderate
instability to develop in areas mainly south of I-90 where
dewpoints will still be up around 70F. With moderate midlevel
flow contributing to deep- layer shear values around 25-30 kt
again, expect another day of marginal potential for severe
weather. Convergence along the front/outflow boundary and/or
differential heating boundaries could act as triggering
mechanisms. High temps will range from the upper 60s north of
the boundary over the Southern Adirondacks to possibly near 90
in the mid-Hudson Valley.

Thursday night into Friday, a more amplified shortwave trough
will approach from the Great Lakes. Thursday night, guidance
suggests the low-level frontal boundary will mainly be south of
the forecast area, so a bit drier airmass may be around, though
there is low confidence on this. Then, the front tries to move
back north once again late Thursday night into Friday in advance
of the upper trough. So some degree of shower activity is
expected to continue Thursday night, especially across the south
closer to the boundary. Showers are likely to continue Friday as
lift increases in advance of the upper wave. Unclear if the
surface front can work back into the region, with consensus
favoring mostly cooler easterly flow. In fact, raw 2m temps from
the GFS/NAM are downright chilly for this time of year,
remaining in the 60s for much of the day. Don't think it will
quite be as cool as the high of 63 that the METMOS is
advertising for KALB, but temps may struggle to reach 70 in
spots, especially if rainfall is widespread throughout the day.
Could see more locally heavy rainfall with PWATs remaining
around 1.5-2.0 inches, but confidence low on the location at
this time.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The long term period continues to look rather unsettled.

Friday night...A stalled frontal boundary will be in place across
our region through Friday night as a wave of low pressure track east
along this boundary. This will result in numerous showers.

Saturday and Saturday night...Lingering showers Saturday morning
will give to a brief drying trend Saturday afternoon and Saturday
night as a ridge of high pressure briefly builds into the region.

Sunday through Tuesday...More unsettled weather is expected as a
cold front drops southeast out of eastern Canada and moves through
our region with a wave of low pressure on the leading edge of the
frontal boundary. This boundary may stall just top our south keeping
chances of showers in the forecast through Tuesday. There will also
be a chance of thunderstorms on Sunday and Monday mainly during the
afternoon and early evening hours.

Temperatures throughout the period will be seasonable with highs in
the upper 60s to mid 80s Saturday and Sunday and mid 70s to upper
80s Monday and Tuesday, overnight lows are expected to be in the mid
50s to upper 60s. Precipitation for the period looks to be well
above normal with an inch or more of rain possible in many areas for
the period from Friday night through Tuesday.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A cluster of rain showers and thunderstorms will move from west
to east across eastern New York and western New England this
afternoon into early evening. Highest probability for showers
and thunderstorms will be at KALB and KPSF with lower chances
for showers and thunder at KPOU and KGFL.

With a front stalled over the area, more rounds of showers and
thunderstorms are possible later tonight and Thursday afternoon.
Outside of thunderstorms, mostly VFR conditions are forecast,
although some MVFR fog is also possible around daybreak Thursday at
all the TAF sites.

Winds will be southwest to west at 5 to 10 kts today except at
KGFL where they will northerly at 5 to 10 kts. Winds will be
light and variable tonight. Winds on Thursday will be westerly
at 5 to 10 kts except at KGFL where they will northerly at 5 to
10 kts.

Outlook...

Thursday Night: High Operational Impact. Likely SHRA...TSRA.
Friday: High Operational Impact. Likely SHRA...TSRA.
Friday Night: High Operational Impact. Likely SHRA.
Saturday: Moderate Operational Impact. Chance of SHRA.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
Wet weather is expected through the end of the week. Scattered
showers and thunderstorms are expected to develop this afternoon
in a warm and humid airmass. RH values will only fall into the
55 to 65 percent range with fairly light winds. More periods of
rainfall, heavy at times, are likely tonight into Thursday
along a frontal boundary. Friday will be cooler with more
showers likely.

&&

.HYDROLOGY...
A Flash Flood Watch has been issued for east central New York
from the Mohawk Valley and Capital District southward, and
Berkshire/Litchfield counties in western New England through 9
PM today. Showers and thunderstorms will produce torrential
downpours, potentially resulting in flash flooding. Areas that
have received heavy rainfall over the past few weeks will be
most susceptible to flash flooding, as well as any urban, poor
drainage and low lying areas.

Tonight into Friday, periods of showers and thunderstorms are
likely along a frontal boundary oscillating through the forecast
area in a very moist airmass. Repeated rounds of rainfall are
possible, leading to some concern that storms could train over
the same area and result in heavy rainfall. The threat of heavy
rainfall will remain mostly north of I-90 tonight, expanding
throughout the forecast area by Thursday. The location of the
heaviest rainfall is still uncertain. Current forecast calls for
basin averages of 1 to 2 inches with locally higher amounts
likely. Main stem river flooding is currently not expected, but
we will continue to monitor trends. Localized urban and poor
drainage flooding is possible, and flash flooding cannot be
ruled out.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until 9 PM EDT this evening for CTZ001-013.
NY...Flash Flood Watch until 9 PM EDT this evening for NYZ038>040-
     047>054-058>061-063>066.
MA...Flash Flood Watch until 9 PM EDT this evening for MAZ001-025.
VT...None.

&&

SYNOPSIS...SND/Thompson
NEAR TERM...SND/Thompson/JPV
SHORT TERM...Thompson
LONG TERM...11
AVIATION...SND
FIRE WEATHER...Thompson
HYDROLOGY...Thompson
Hazardous weather outlook, Jul 12, 11:07 AM EST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
1207 PM EDT Wed Jul 12 2017

CTZ001-013-MAZ001-025-NYZ038>040-047>054-058>061-063>066-131100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
1207 PM EDT Wed Jul 12 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, and the Mohawk and Schoharie Valleys, eastern
Catskills, Capital District, mid Hudson Valley and Taconics of east
central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Scattered to numerous thunderstorms are expected this afternoon into
early evening. There is a marginal risk for some of the storms to
become severe, with the main threats being gusty winds and large
hail.

Another round of showers and thunderstorms is likely for areas
mainly north of I-90 late tonight. Locally heavy rainfall is
possible with this activity as well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional periods of showers and thunderstorms are likely Thursday
through Friday. There is potential for heavy rainfall and localized
ponding of water on roadways and significant standing water in low
lying areas. There is a marginal risk for severe thunderstorms
Thursday mainly south of I-90.

There is also a chance of thunderstorms Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NYZ032-033-041>043-082>084-VTZ013>015-131100-
Northern Herkimer-Hamilton-Northern Saratoga-Northern Warren-
Northern Washington-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
1207 PM EDT Wed Jul 12 2017

This Hazardous Weather Outlook is for the western and southern
Adirondacks and Lake George Saratoga Region of east central New York
and southern Vermont.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected this afternoon. Locally heavy
rainfall is possible, which could lead to isolated flash flooding.

Another round of showers and thunderstorms is likely for areas
mainly north of I-90 late tonight. Locally heavy rainfall is
possible with this activity.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional periods of showers and thunderstorms are likely Thursday
through Friday. There is potential for heavy rainfall and localized
ponding of water on roadways and significant standing water in low
lying areas. There is a marginal risk for severe thunderstorms
Thursday mainly south of I-90.

There is also a chance of thunderstorms Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Albany radar (KENX), 51 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Montgomery

When
July 12, 1:45 PM EST to 4:00 PM EST
Where
Montgomery County, 0.63 mi SE of Ames to 0.59 mi SSE of Ames
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.823, -74.593

Heavy rainfall resulted in approximately 6 inches of flowing water over all lanes of Route 10 near the Montgomery/Schoharie County border.

Lightning, Greene

When
July 12, 2:35 PM EST
Where
Greene County, 0.86 mi NE of New Baltimore
Property damage
$1,000
Reported by
Department of Highways
Coordinates
42.460, -73.790

A tree and wire were downed due to lightning.

Thunderstorm Wind, Hamilton

When
July 12, 10:30 PM EST
Where
Hamilton County, Higgins Bay
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.420, -74.550

Two trees were downed on County Route 24 near Piseco Lake.

Thunderstorm Wind, Saratoga

When
July 12, 11:25 PM EST
Where
Saratoga County, 0.85 mi SE of Lynnwood
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.290, -73.910

A tree was downed across Parker Road in the Town of Hadley.

Thunderstorm Wind, Columbia

When
July 13, 12:33 PM EST
Where
Columbia County, 1.47 mi NNW of Livingston
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.170, -73.780

Trees and wires were blown down on Orchard Road.

Thunderstorm Wind, Dutchess

When
July 13, 2:24 PM EST
Where
Dutchess County, 2.17 mi WSW of Netherwood
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.790, -73.860

Trees and wires were downed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711577, 711578, 711579, 711580, 711581, 711582.